Mirena is a type of birth control that is over 99% effective. Although weight gain is not listed by the makers of Mirena as one of the side effects, some women report on blogs and message boards online that they’ve gained weight since getting the Mirena, and lost weight when it was removed.
What Is Mirena?
Mirena is a non-copper form of intrauterine contraceptive device, or an IUD. Once inserted it secretes a small amount of the hormone levonorgestrel, a synthetic progestogen, directly into the uterus. When inserted correctly, the makers of Mirena claim it stays effective for up to five years. It can be taken out at any time before the five years is up. Once Mirena is out, a woman can become pregnant.
Like the birth control pill, Mirena is also used to treat heavy periods.
How Mirena Works
Mirena works in two primary ways: it blocks sperm from reaching an egg, and it prevents a fertilized egg from implanting in the uterus.
Because the hormone is released directly into the uterus, very little of it enters the bloodstream. Therefore, unlike the birth control pill, Mirena does not significantly alter a woman’s hormone levels.
Mirena does not protect against HIV or other STDs.
The U.S. website for Mirena indicates that the most common side effects after insertion include pain, bleeding or dizziness during and/or after insertion; explusion; missed menstrual periods after one year of use; spotting or bleeding during the first three to six months of insertion; or an ovarian cyst. More serious side effects can include pelvic inflammatory disease, or PID; long-lasting or heavy bleeding or unusual vaginal discharge; abdominal pain; a life-threatening infection; embedment; or perforation of the uterus.
Women who think they have become pregnant while using Mirena should call their doctor right away because of the increased risk of an ectopic pregnancy, or pregnancy that is developing outside the uterus.
Weight Gain as a Side Effect
The makers of Mirena do not list weight gain as a possible side effect. However, because Mirena does release hormones, health-related blogs and message boards are full of women mentioning unusual or sudden weight gain shortly after insertion of Mirena.
Posters on DoctorsLounge.com, SteadyHealth.com and Medications.com mention weight gain once they went on Mirena. However, these reports are all anecdotal. As of 2009, neither the U.S. Department of Health and Human Services nor the Centers for Disease Control and Prevention have officially indicated any link between Mirena and weight gain.
Weight Loss After Removal
Because there is no official study connecting Mirena with weight gain, it is inconclusive whether removal of Mirena stimulates weight loss. Since Mirena is marketed particularly to women who have already had at least one child, theories on the same message boards include regular post-partum changes in a woman’s physiology as explanations for weight gain, such as decreased thyroid activity and normal post-partum weight.